Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS New Orleans, LA

April 25, 2004Jefferson Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 25, 2004, 2:45 PM CDT for Jefferson Parish, Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2004, 2:45 PM CDT (19:45 UTC)
Expired
Apr 25, 2004, 3:45 PM CDT
In force
60 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jefferson Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1374 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1374 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WUUS54 KLIX 251945
SVRNEW
LAC051-252045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
245 PM CDT SUN APR 25 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...METAIRIE...KENNER...AVONDALE

* UNTIL 345 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WAGGAMAN...OR ABOUT 4 MILES SOUTH OF
  KENNER...MOVING NORTH AT 5 MPH.

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2989 9023 2991 9026 3005 9026 3002 9017
          3002 9013 2990 9014

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 1:30 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 25, 1:30 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CDT SUN APR 25 2004

.DISCUSSION...FINALLY HAVE SOME MUCH NEEDED RAIN FALLING ACROSS MUCH
OF THE FORECAST AREA THIS AFTERNOON. WHILE THE AIR MASS REMAINS OVER
THE REGION REMAINS FAIRLY UNSTABLE...LACK OF FORCING AT THE SURFACE
COUPLED WITH THE BRUNT OF THE UPPER TROUGH LAGGING BACK ACROSS SE
TEXAS SHOULD KEEP MOST OF THE TSTM ACTIVITY IN CHECK THROUGH TONIGHT
ALTHOUGH A FEW OF THE STRONGER COULD BRING SOME LOCALLY HEAVY RAIN.

AT THIS TIME...BECAUSE THE UPPER TROUGH IS NOT PROGRESSING EASTWARD
AS PREVIOUS MODEL RUNS SUGGESTED...THE ASSOCIATED SURFACE BOUNDARY
LOOKS TO HAVE STALLED JUST WEST OF THE CWA/PWA. DO EXPECT THIS
BOUNDARY THOUGH TO PUSH THROUGH THE AREA LATER TONIGHT MOST LIKELY
CLOSER TO MONDAY MORNING AS THE UPPER TOUGH GAINS MOMENTUM. THIS MAY
CAUSE A LITTLE MORE RAIN FOR MONDAY MORNING THAN PREVIOUS FORECASTS
INDICATED ALTHOUGH STILL BELIEVE MOST OF THE RAIN SHOULD BE OVER BY
MONDAY AFTERNOON PENDING THE FRONT HAS CLEARED THE FORECAST AREA.

FORECAST THEN REMAINS ON TRACK FOR THE REST OF THE PACKAGE AS HIGH
PRESSURE RETURNS TUESDAY AND PREVAILS THROUGH THURSDAY. THE GFSLR
STILL SHOWS RAIN RETURNING BY NEXT WEEKEND ONLY NOW THE NEXT FRONT
PROGGED TO MOVE INTO THE REGION ON FRIDAY MAY SLOW A BIT FURTHER
INTO SATURDAY WHICH IN TURN MAY KEEP RAIN CHANCES THROUGH SUNDAY.
&&

.PRELIMINARY POINT TEMP/POPS...
MCB 63 75 52 76 / 70 40 05 00
BTR 64 77 53 77 / 70 40 05 00
MSY 69 78 59 77 / 70 50 05 00
GPT 69 78 54 76 / 60 60 05 00
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

09
Hazardous weather outlook, Apr 25, 10:50 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1050 AM CDT SUN APR 25 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-261100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1050 AM CDT SUN APR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD AREAS OF SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA THROUGH TONIGHT ALONG AND WELL AHEAD OF A
COLD FRONT THAT WILL PUSH THROUGH THE REGION LATER TONIGHT AND INTO
MONDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED ALTHOUGH A
FEW OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN...FREQUENT
LIGHTNING AND GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
MONDAY MORNING BUT DIMINISH BY THE AFTERNOON PERIOD AS THE COLD
FRONT MOVES EAST OF HE OUTLOOK AREA.

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY.

THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY
AND SATURDAY AS ANOTHER COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 11:40 AM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1140 AM CDT SUN APR 25 2004

LAZ062>064-251744-
ORLEANS-UPPER PLAQUEMINES-UPPER ST BERNARD-
1140 AM CDT SUN APR 25 2004

...A BREAK BETWEEN RAINFALL OVER NEW ORLEANS...

AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF SHOWERS WITH HEAVY RAINFALL LAKEFRONT AREA OF NEW
ORLEANS AND OVER LAKE PONTCHARTRAIN. THESE SHOWERS ARE MOVING NORTH
PROVIDING A BREAK FROM HEAVY RAINFALL ACROSS THE NEW ORLEANS AREA
THROUGH 1 PM THIS AFTERNOON. MORE SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE AREA LATER THIS AFTERNOON. THE MAIN
THREAT WILL BE MODERATE TO HEAVY RAINFALL.

18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 11:00 PM CDTSpecial Marine WarningLIX60 min
Apr 24, 11:58 PM CDTSpecial Marine WarningLIX62 min
Apr 25, 5:37 PM CDTFlash Flood WarningLIXSaint James113 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.